Hail, Brewster
- When
- June 4, 7:25 PM CST
- Where
- Brewster County, 2 mi SW of Marathon
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.133, -101.800
Severe weather affected parts of West Texas during the late evening of the 4th and the early morning hours of the 5th. Although an isolated severe storm produced large hail in the Big Bend region near Marathon, most of the activity was concentrated across the eastern half of the Permian Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe weather affected parts of West Texas during the late evening of the 4th and the early morning hours of the 5th. Although an isolated severe storm produced large hail in the Big Bend region near Marathon, most of the activity was concentrated across the eastern half of the Permian Basin. Most of the reports received were the result of a large and organized MCS which evolved into a bow echo structure as it propagated across the area. Reports of severe winds were common, although damage was limited to mainly downed trees, power poles and lines. Reports of large hail and flash flooding were also received with this complex of storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 4, 4:30 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT WED JUN 4 2003 WILL UPDATE ZONES TO INCREASE POPS SOUTHEAST NEW MEXICO AND WESTERN PERMIAN BASIN PER CURRENT RADAR TRENDS. SECONDARY COMPLEX OF STORMS ARE FORMING ACROSS HUDSPETH AND OTERO COUNTIES ALONG FRONT IN THE HIGHER TERRAIN...WILL PROBABLY SURVIVE AS IT MOVES SOUTHEAST INTO THE PLAINS AS THE LOW LEVEL JET KICKS IN OVERNIGHT. .MAF... TX...FLASH FLOOD WATCH TONIGHT NORTHEAST PERMIAN BASIN TXZ046>048-051>053. NM...NONE. 12
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS ALONG WITH THE SOUTHEASTERN NEW MEXICAN PLAINS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS TONIGHT. ALONG WITH THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE TONIGHT ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR THAT PART OF TEXAS EAST OF A LAMESA TO STANTON LINE...AND GENERALLY ALONG AND NORTH OF INTERSTATE 20 FROM STANTON TO COLORADO CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL FOR FLASH FLOODING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING GENERALLY NORTH AND EAST OF THE PECOS RIVER. PLEASE SEE THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE MIDLAND NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The Midland/Odessa radar (KMAF), 42 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
10 thunderstorm wind, 4 hail, 3 flash flood, 1 high wind. Local standard time, as filed.
Severe thunderstorm winds were reported from Seagraves to Loop.
Damaging thunderstorm winds were reported in an area from near Knapp, to the city of Snyder. One power pole was blown down by the winds, along with several large trees with two feet diameter trunks.
Flash flooding resulted in high water covering the intersection of Farm to Market Roads 2126 and 612.
A severe thunderstorm wind gust was measured by the West Texas Mesonet site near Snyder. Several warehouse-type structures received considerable damage.
Several reports of high and damaging winds were received from parts of Ector County, including in West Odessa where a barn was destroyed. This area was removed from the severe thunderstorm activity by approximately 35 miles, with the winds occurring in an area of more stratiform precipitation west of the main convective complex.
Law enforcement officials reported several power lines blown down by severe thunderstorm winds in Greenwood.
Local law enforcement officials reported flash flooding which resulted in high water running over many area roadways, including city streets in Big Spring, and Farm to Market Road 2230 north of the city. Over one foot of water covered Midway Road east of Big Spring.
Local officials reported flash flooding which resulted in high water in parts of Colorado City. One report indicated the water was "knee high" outside a partially flooded trailer home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363425, 5363426, 5363500, 5363428, 5363427, 5363424, 5363763, 5363766, 5363422, 5363762, 5363764, 5363765, 5363767, 5363769, 5363770, 5363768, 5363421, 5363423.